Fosphenytoin is a water-soluble prodrug of phenytoin. After IV administration, much of the fosphenytoin is metabolized to phenytoin within 15 minutes. Advantages over phenytoin include the option for IM administration and less cardiotoxicity allowing for faster infusion rates. Even the potential for hyperphosphatemia from the release of phosphate is generally inconsequential.
In the last two years, live tweeting from medical and education conferences has become mainstream. What better way to stay up-to-date with what is being taught around the globe! Pioneers like Dr. David Marcus (@EMIMDoc) even archive all of the conferences with hashtags, Twitter handles, and topic focus on his EM IM Doc blog.
Acute pain management in the ED is challenging. For patients on buprenorphine, it can be even more difficult. What if a patient on buprenorphine presents to the ED with a painful condition that requires a short course of opioid therapy?
Vancomycin remains one of our workhorse antimicrobials for treating infections caused by methicillin-resistant S. aureus
(MRSA). As the incidence of MRSA infections continues to rise AND we are starting to see increasing minimum inhibitory concentrations (MIC) with vancomycin, it is paramount that we optimize its use, starting in the Emergency Department (ED).
We sometimes hear information stated as fact that may not be entirely accurate. One such example is, “I’m going to use lorazepam because it isn’t metabolized by the liver.”
Let’s set the record straight.
ALL benzodiazepines are metabolized by the liver.
I love when complex medication questions come across my desk from folks like Drs. Amal Mattu, Rob Orman, Mike Winters, and Haney Mallemat (just to name a few). This week I received one from Dr. Scott Weingart that someone had sent to him. This paramedic was reviewing his anaphylaxis protocol with some new medics and providers. They asked a challenging question regarding a “pearl” they learned in which half-dose epinephrine should be administered in anaphylactic patients on beta-blockers. Patients on beta-blockers do have an increased risk for anaphylaxis, so there is a chance you’ll see a case just like this at some point.
Blogs, podcasts, and other social media platforms in medical education, known collectively as Free Open Access Meducation (FOAM), are becoming increasingly popular and integrated into daily learning habits. Through various push technologies, these resources come to you in the form of RSS feeds, podcast tools, and other apps. Do you have a mental checklist to help you determine whether the content is trustworthy and accurate? How do you process the information from FOAM sites?